Toxicity in DogsSevere

Potentially life-threatening — treat any exposure as an emergency.

Toxicity in CatsSevere

Potentially life-threatening — treat any exposure as an emergency.

In an emergency, do not wait.

Medical disclaimer: This tool is for general information only and isnot a substitute for veterinary diagnosis or treatment. Toxicity depends on the amount, your pet’s size, and health history. If your pet may have ingested something harmful, contact your veterinarian or a poison control hotline ((888) 426-4435 / (855) 764-7661) immediately — do not wait for symptoms to appear.

What is Muscle Relaxants?

Muscle relaxants are severely toxic to both cats and dogs — baclofen in particular causes profound sedation, seizures, and death from a single tablet. Any ingestion is an emergency.

Also known as: baclofen, cyclobenzaprine, amrix, flexeril, methocarbamol, robaxin, tizanidine, zanaflex, carisoprodol, soma, muscle relaxer.

Symptoms to Watch For

🐕 In Dogs

  • Extreme drowsiness, stumbling, and collapse within 30 minutes to a few hours
  • Slow breathing and low body temperature
  • Vocalization, agitation, and tremors (especially baclofen)
  • Seizures, coma, and death in serious cases

🐈 In Cats

  • Profound drowsiness, weakness, and wobbliness
  • Slow breathing and low body temperature
  • Vomiting and drooling
  • Seizures, coma, and death — cats are extremely sensitive to baclofen

What to Do If Ingested

  1. Call a veterinarian or poison hotline immediately — do not wait for symptoms.
  2. Bring the medication name, strength (mg), and how many tablets are missing.
  3. Keep the pet warm and quiet while getting guidance.
  4. Do not induce vomiting unless a veterinarian instructs you to.

Steps apply to both cats and dogs. When in doubt, call a vet or poison hotline before acting. Have a cat? Run the Pet Poison Triage Wizard for cat-specific steps.

When to Call the Vet Immediately

Call your veterinarian or a poison control hotline right away if you notice any of these:

  • Any muscle relaxant tablet was eaten — even one
  • Severe drowsiness, stumbling, or collapse
  • Slow breathing, seizures, or unresponsiveness — emergency clinic immediately

Frequently Asked Questions

FAQ

Frequently Asked Questions

Is one baclofen tablet really an emergency?

Yes. Baclofen is one of the most dangerous human medications a pet can eat — doses as low as 1 mg/kg have caused severe poisoning in dogs, and cats are even more sensitive. It causes profound sedation within an hour, then vocalization, tremors, seizures, dangerously slow breathing, and potentially death. There is no antidote; treatment is intensive supportive care, often on a ventilator in severe cases. Go to the vet immediately.

Are all muscle relaxants equally dangerous?

No, but treat them all as emergencies. Baclofen is by far the most toxic. Cyclobenzaprine is sedating and also affects the heart rhythm; methocarbamol is the mildest and is actually used in veterinary medicine (often for IV disk disease), though an oral overdose still causes severe sedation. Carisoprodol and tizanidine fall in between. Whatever the drug, a single tablet in a small pet warrants an immediate call.

My pet seems fine but ate the tablet an hour ago. Should I still go in?

Yes. Symptoms can come on suddenly, and by the time deep sedation and slow breathing appear, the pet is much harder to stabilize. Early decontamination (induced vomiting at the clinic, activated charcoal) dramatically changes the outcome. An hour of "seems fine" is exactly when you want to go — not three hours later when they cannot walk.

Sources

This entry is reviewed against the following authoritative veterinary sources.

Last reviewed: 2026-10-16